Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Elko, NV

August 2, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 2, 2018, 2:56 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 2:56 PM PDT (21:56 UTC)
Expired
Aug 2, 2018, 6:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 208 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3654 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS55 KLKN 022156
FFWLKN
NVC023-030100-
/O.NEW.KLKN.FF.W.0023.180802T2156Z-180803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
256 PM PDT THU AUG 2 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  North central Nye County in south central Nevada...

* Until 600 PM PDT.

* At 254 PM PDT, Doppler radar indicated thunderstorms near the 
  Broad fire scar producing heavy rain across the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Broad fire scar, Highway 376,  Round Mountain, Carvers, Mount 
  Jefferson, Hadley and Arc Dome. 

LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748

$$

bb
2 follow-up statements
529 
WGUS75 KLKN 022234
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
334 PM PDT THU AUG 2 2018

NVC023-030100-
/O.CON.KLKN.FF.W.0023.000000T0000Z-180803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
334 PM PDT THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
NORTH CENTRAL NYE COUNTY...

At 331 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Radar indicates rain rates up to one 
inch per hour as storms pop up and then die quickly. Other storms 
and showers are southwest of the warned area, moving toward the 
Broad fire scar. 

Keep an eye on higher terrain for mud flows and water rushing 
downhill. Be prepared to get to higher ground. Turn around. Don't 
drown. 

Some locations that will experience flooding include...
Round Mountain, Carvers, Mount Jefferson, Hadley and Arc Dome. 

LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748

$$

bb
733 
WGUS75 KLKN 030053
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
553 PM PDT THU AUG 2 2018

NVC023-030102-
/O.EXP.KLKN.FF.W.0023.000000T0000Z-180803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
553 PM PDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL NYE COUNTY WILL EXPIRE
AT 600 PM PDT...

The heavy rain has ended. A few showers are still expected for the 
next couple hours. Flooding is no longer expected to pose a threat. 
Please continue to avoid flooded or closed roads. 

LAT...LON 3907 11700 3883 11668 3850 11734 3893 11748

$$

bb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:39 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 1:39 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
139 PM PDT Thu Aug 2 2018

.SYNOPSIS...Hot conditions will continue through Thursday then
taper off over the weekend. Monsoon moisture will trigger
thunderstorms across northeast and central Nevada through Thursday
night. A few lingering storms across eastern Nevada are possible
on Friday. A low pressure system will dip into northern Nevada by
Friday, nudging temperatures down a few degrees but create windy
and dry conditions. The fire danger will still be with us.

&&

.SHORT TERM...Tonight through Saturday night.

Overall, large upper ridge axis is over Utah and will not come
back during the short term. Instead, models agree well on
flattening the ridge over Nevada with an oncoming short wave,
along with a moderately powerful jet streak Friday and Saturday.

Airmass is dry coming in, and winds especially across northern
Nevada will increase through the period, creating bad fire
dangers. Thunderstorms decrease overnight and into Saturday as
drier air advects in, despite moderately strong jet streak over
northern Nevada.

Winds mix down pretty well, with wind conditions developing Friday
and Saturday. Temps cool off but RH's drop. have issued RFW for
northern Nevada and small portion of central Nevada Friday
morning through Saturday night.

.LONG TERM...Saturday night through next Thursday.

Near zonal flow aloft late Saturday will back to a southwesterly
direction on Sunday with gradient relaxing by early next week.
Sunday could still be a bit on the breezy side during the
afternoon with temperatures running several degrees cooler than
what they have been, but still above normal. Extended period
theme is dry with another run at 100 degree plus heat as upper
high pressure system (597 dm) rebuilds and strengthens over Nevada
by the middle of next week. Northern and central Nevada should
be predominately storm- free Sunday through most, if not all of
next week as models indicate little if any moisture of
significance will be in the vicinity of the upper high center.

&&

.AVIATION...Scattered thunderstorms are likely around KTPH and
especially KELY Thursday afternoon and early evening. An isolated
thunderstorm could pop up in the vicinity of KBAM this afternoon
while not enough confidence to include VCTS at KEKO. KWMC will
remain storm-free. Some of the storms in White Pine and northern
Nye counties could produce brief heavy downpours, frequent
lightning, small hail, and wind gusts up to 40 kts.

Areas of smoke and widespread haze will continue to impact the
region with potential for intermittent MVFR visibilities primarily
at KWMC. Southwest to west winds gusts of 20 to 25 kts most TAF
sites this afternoon with a little stronger winds possible
Saturday afternoon/early evening.

&&

.FIRE WEATHER...The large upper ridge that has made it so hot and
dry has moved east and another small wave aloft will create dry
southwest to west winds. A "cold" front will increase surface
winds over the entirety of northern, central, and eastern Nevada
Friday into Saturday night. Expect winds to change to westerly 15
to 25 mph in the daytime with gusts to near 40. Overnight winds
will decrease but ridgetops could still see 10 to 20 mph and gusts
to 30 mph in places. A Red Flag Warning is in effect Friday 11 am
PDT through Saturday 11 pm PDT, including overnight for winds/RH.
Thunderstorms will decrease in coverage through the weekend.
Temps still hot even with a little cooling from the front.

OUTLOOK: Monday the heat wave starts again. By Wednesday and
Thursday, high temps pushing 100 many areas and possibly 103 zone
467. Min RH's back down to single digits.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM Friday to 11 PM PDT Saturday for
Central Lander and Eureka Counties-Central and Western Humboldt
County-Eastern Elko County-Eastern Humboldt County and
Northwestern Elko County-Southwestern and Central Elko County.

&&

98/95/95/98

In the hours before

Special weather statement, Aug 2, 1:23 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Elko NV
123 PM PDT THU AUG 2 2018

NVZ035-022100-
White Pine County NV-
123 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 200 PM PDT...

At 122 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cherry Creek, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.0 along
with cloud to ground lightning and pea sized hail.

This storm will remain over mainly rural areas of north central White
Pine County.

LAT...LON 3964 11495 3971 11508 3993 11501 3974 11469
TIME...MOT...LOC 2022Z 212DEG 15KT 3975 11493

86
Special weather statement, Aug 2, 1:57 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT THU AUG 2 2018

NVZ035-039-022130-
South Central Elko County NV-White Pine County NV-
157 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 230 PM PDT...

At 156 PM PDT, Doppler radar was tracking a strong thunderstorm near
Schellbourne, moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
cloud to ground lightning and pea-sized hail.

Locations impacted include...
Schellbourne and Tippets Road.

LAT...LON 3979 11468 3988 11476 4012 11456 3988 11428
TIME...MOT...LOC 2056Z 231DEG 26KT 3989 11464

86
Special weather statement, Aug 2, 2:06 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Elko NV
206 PM PDT THU AUG 2 2018

NVZ040-022130-
Northwestern Nye County NV-
206 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Round Mountain, moving northeast at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
cloud to ground lightning and pea-sized hail.

This storm will remain over mainly rural areas of north central Nye
County.

LAT...LON 3882 11708 3888 11719 3910 11711 3891 11681
TIME...MOT...LOC 2106Z 219DEG 16KT 3892 11708

86
Special weather statement, Aug 2, 2:45 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Elko NV
245 PM PDT THU AUG 2 2018

NVZ037-041-022215-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
245 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE AND SOUTH
CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Pinto Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
cloud to ground lightning and pea-sized hail.

This storm will remain over mainly rural areas of north central Nye
and south central Eureka Counties.

LAT...LON 3912 11621 3917 11626 3934 11613 3911 11596
TIME...MOT...LOC 2144Z 239DEG 12KT 3919 11616

86
Special weather statement, Aug 2, 2:48 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT THU AUG 2 2018

NVZ040-041-022215-
Northwestern Nye County NV-Northeastern Nye County NV-
248 PM PDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
315 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Round Mountain, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
cloud to ground lightning and pea-sized hail.

Locations impacted include...
Table Mountain.

LAT...LON 3880 11667 3886 11672 3901 11661 3880 11639
TIME...MOT...LOC 2148Z 235DEG 12KT 3888 11660

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM PDTSpecial Weather StatementLKN42 min
Aug 1, 5:23 PM PDTSpecial Weather StatementLKN37 min
Aug 1, 5:34 PM PDTSpecial Weather StatementLKNLander41 min
Aug 1, 6:51 PM PDTSpecial Weather StatementLKNLander39 min
Aug 1, 6:58 PM PDTSpecial Weather StatementLKNWhite Pine47 min
Aug 1, 7:11 PM PDTSpecial Weather StatementLKNNye49 min
Aug 2, 1:19 PM PDTRed Flag WarningLKNElko55 hr
Aug 2, 1:23 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Aug 2, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 2, 2:06 PM PDTSpecial Weather StatementLKN24 min
Aug 2, 2:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 2:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 3:02 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 2, 3:16 PM PDTSpecial Weather StatementLKN29 min
Aug 2, 3:21 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine39 min
Aug 2, 3:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 3:52 PM PDTSpecial Weather StatementLKN38 min
Aug 2, 4:09 PM PDTSpecial Weather StatementLKN36 min
Aug 2, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:35 PM PDTSpecial Weather StatementLKN25 min
Aug 2, 4:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:51 PM PDTFlash Flood WarningLKNNye3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.